Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 219, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 8:25 PM CDT for Emmet County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 12, 2001, 8:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Emmet County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130126 SVRDSM IAC063-130155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA * UNTIL 855 PM CDT * AT 822 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 21 MILES NORTHEAST OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ESTHERVILLE AT 830 PM NEAR WALLINGFORD AT 830 PM NEAR GRUVER AT 845 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT WEDNESDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4350 9493 4326 9492 4327 9447 4350 9443 CLEMMONS ?
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:45 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 3:45 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT TUE JUN 12 2001 BUSY DAY SO I WILL KEEP THE DISCUSSION BRIEF. FORECAST CHALLENGES CONTINUE TO BE THUNDERSTORM DEVELOPMENT THIS EVENING WITH THE PETHORA OF BOUNDARIES AROUND. THE FRONT HAS FINALLY BEGUN TO LIFT NORTH BUT THE BEST MOISTURE CONVERGENCE AND CAPES ARE OVER EASTERN NEBRASKA. THE SCENARIO I BELIEVE WILL HAPPEN IS THAT ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR WITHIN THE NEXT COUPLE HOURS OVER EASTERN NEBRASKA AND PROPOGATE INTO IOWA DURING THE EVENING AND OVERNIGHT...MAINLY NORTH OF HIGHWAY 30. I WILL BRIEF THE EVENING SHIFT OF A POSSIBLE WATCH IN THE NEXT COUPLE HOURS. I KEPT THE MENTION OF EVENING THUNDERSTORMS OVER THE I-80 CORRIDOR DUE TO THE NUMBER OF BOUNDARIES AROUND ALONG WITH CAPES OF 4-5K. NEXT CHANCE OF SEVERE COMES WEDNESDAY NIGHT AND THURSDAY WITH A VIGOROUS SHORTWAVE PULLING OUT OF THE NWRN U.S. THE WEATHER SETTLES DOWN AFTER THAT TIME PERIOD. .DSM...FLASH FLOOD WATCH FOR CENTRAL IOWA THROUGH 8 PM. FAB
In the hours before
Local storm report, Jun 12, 3:09 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BAXTER IA 1 INCH HAIL
06/12/01 JASPER REPORTED BY JASPER
COUNTY SHERIFF'S
DEPARTMENT.
0215 PM ALLEMAN IA FLOOD
06/12/01 POLK ROAD CLOSED IN ALL
DIRECTIONS AT 134TH AND
NE 22ND STREET
NUMEROUS ROADS WITH
WATER OVER THEM
RAINFALL 4 INCHES
DURING LAST HOUR .
REPORTED BY POLK COUNTY
SHERIFF'S DEPARTMENT.
0216 PM HUXLEY IA FLOOD
06/12/01 STORY WATER OVER NORTH 5TH
AND HWY 69. REPORTED BY
STORY COUNTY SHERIFF'S
DEPARTMENT.
0220 PM 2 E COLLINS IA FLOOD
06/12/01 STORY WATER 4 TO 5 INCHES
OVER HIGHWAY 210 NEAR
640TH TO 690TH STREETS
8 TO 10 INCHES OF
ROADBED WASHED AWAY.
REPORTED BY STORY
COUNTY SHERIFF'S
DEPARTMENT.
0220 PM GRANGER IA FLOOD
06/12/01 DALLAS 2 FEET WATER OVER ROAD
INTERSECTION OF HIGHWAY
415 AND 100TH STREET
REPORTED BY EMERGENCY
MANAGEMENT.
0230 PM 3 S COLLINS IA FLOOD
06/12/01 STORY WATER OVER HIGHWAY 65
K REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 3:43 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 AM POLK CITY IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY POLK COUNTY
SHERIFF'S OFFICE.
0307 PM 3 S RIPPEY IA FLOOD
06/12/01 GREENE WATER OVER ROAD AT
320TH AND U AVENUE.
REPORTED BY HAM RADIO
OPERATOR.
0310 PM 1 NE BONDURANT IA FLOOD
06/12/01 POLK FLOODING OF NE 135TH
AVENUE . REPORTED BY
POLK COUNTY SHERIFF'S
DEPARTMENT.
0312 PM 1 E MAXWELL IA FLOOD
06/12/01 STORY WATER OVER ROAD ONE
HALF MILE NORTH OF HWY
M 210 NEAR 670TH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 12, 3:48 PM CDT, 4 hours 37 minutes before
IAZ033>038-044>050-057>062-070>075-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 406 WILL BE ALLOWED TO EXPIRE AT 4 PM... THUNDERSTORMS HAVE DECREASED IN INTENSITY AND WILL PUSH NORTH OF THE WATCH AREA BY 4 PM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING AND THE POTENTIAL FOR ADDITIONAL SEVERE STORMS STILL EXISTS. KEEP ALERT TO CHANGING CONDITIONS AND MONITOR YOUR WEATHER RADIOS FOR UPDATES ON THE WEATHER SCENARIO THIS EVENING. FAB
Special weather statement, Jun 12, 4:00 PM CDT, 4 hours 25 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE JUN 12 2001
A SLOW MOVING WARM FRONT OVER SOUTHERN IOWA WILL PROPAGATE NORTH
TONIGHT. THE COMBINATION OF LOW PRESSURE OVER CENTRAL NEBRASKA
AND THE WARM FRONT WILL PROVIDE ENOUGH INSTABILITY TO PRODUCE
ADDITIONAL THUNDERSTORMS TONIGHT. THE THUNDERSTORMS WILL DEVELOP
OVER EASTERN PORTIONS OF NEBRASKA AND MOVE EAST NORTHEAST INTO IOWA
LOCATIONS OVERNIGHT. LOCATIONS ACROSS WESTERN AND NORTHERN PORTIONS
OF IOWA HAVE THE BEST CHANCE OF SEEING THESE STORMS. WITH AMPLE
MOISTURE AVAILABLE AND DECENT SHEAR ALOFT...FLASH FLOODING AND LARGE
HAIL WILL BE THE MAIN WEATHER CONCERNS THROUGH EARLY WEDNESDAY
MORNING FOR THESE LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-082-
092-130817-
ADAIR-ADAMS-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CRESTON...DENISON...DES MOINES...ESTHERVILLE...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
324 PM CDT TUE JUN 12 2001
* EVENT TIMING...AFTER 9 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......LOW
FLASH FLOODING...MODERATE
* SPOTTER ACTIVATION OUTLOOK...LOW
IAZ074-075-083>086-093>097-130817-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-
WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...KNOXVILLE...
LAMONI...OSKALOOSA...OTTUMWA AND PELLA
324 PM CDT TUE JUN 12 2001
* EVENT TIMING...ISOLATED THUNDERSTORMS AFTER 9 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......NONE
FLASH FLOODING...NONE
* SPOTTER| ACTIVATION OUTLOOK...NONE
* MISCELLANEOUS INFORMATION - ANY THUNDERSTORMS THAT MOVE ACROSS
SOUTH CENTRAL IOWA SHOULD REMAIN ISOLATED IN NATURE THUS CAUSING NO
MAJOR SEVERE WEATHER CONCERNS.
KNOLLHOFFLocal storm report, Jun 12, 4:01 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM 1 E MAXWELL IA FLOOD
06/12/01 STORY HIGHWAY 210 CLOSED.
REPORTED BY STORY
COUNTY EMERGENCY
MANAGEMENT.
0347 PM MAXWELL IA FLOOD
06/12/01 STORY ROCK, CALMUS AND INDIAN
CREEKS OUT OF BANKS.
REPORTED BY STORY
COUNTY EMERGENCY
MANAGEMENT.Special weather statement, Jun 12, 6:30 PM CDT, 1 hour 55 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001
A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...THROUGH 6 AM CDT.
* THREAT CATEGORIES...
TORNADO..........LOW
DAMAGING WINDS...LOW
LARGE HAIL.......MODERATE
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...LOW
IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......LOW
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...NONE
IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...NONE
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......NONE
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...NONE
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KNOLLHOFFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 52 min |
| Jun 12, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Jun 12, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 40 min |
| Jun 12, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 55 min |
| Jun 12, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 58 min |
| Jun 12, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 65 min |
| Jun 13, 12:09 AM CDT | Flash Flood Warning | DMX | Emmet | 3 hr |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 65 min |
| Jun 13, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.